Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO

May 21, 2014Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 21, 2014, 1:00 PM MDT for Jefferson County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 1:00 PM MDT (19:00 UTC)
Expired
May 21, 2014, 1:45 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jefferson County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 1:20 PM MDTHAIL 14 Ene Conifer, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 12:34 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS55 KBOU 211900
SVRBOU
COC059-211945-
/O.NEW.KBOU.SV.W.0028.140521T1900Z-140521T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
100 PM MDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN CENTRAL COLORADO...

* UNTIL 145 PM MDT

* AT 100 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASPEN
  PARK...OR 19 MILES SOUTHWEST OF DENVER...MOVING NORTHEAST AT 15
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWESTERN DENVER...LAKEWOOD...SOUTHWESTERN LITTLETON...
  SOUTHEASTERN WHEAT RIDGE...SOUTHEASTERN GOLDEN...EVERGREEN...
  MORRISON...IDLEDALE...TINY TOWN...KITTREDGE...CONIFER...ASPEN
  PARK...RED ROCKS PARK AND INDIAN HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 3964 10537 3978 10505 3967 10506 3965 10506
      3963 10511 3962 10511 3963 10508 3962 10506
      3956 10507 3940 10536
TIME...MOT...LOC 1900Z 234DEG 12KT 3955 10526 

HAIL...1.00IN
WIND...<50MPH

$$

DANKERS
2 follow-up statements
265 
WWUS55 KBOU 211919
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
119 PM MDT WED MAY 21 2014

COC059-211945-
/O.CON.KBOU.SV.W.0028.000000T0000Z-140521T1945Z/
JEFFERSON CO-
119 PM MDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR CENTRAL JEFFERSON COUNTY...

AT 117 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TINY 
TOWN...OR 16 MILES SOUTHWEST OF DENVER...MOVING NORTHEAST AT 15 MPH. 
IN CONIFER...PEA TO MARBLE SIZED HAIL HAS BEEN ACCUMULATING TO 
DEPTHS OF 1 INCH.  HAIL SIZES MAY BECOME LARGER AS THE THUNDERSTORM 
MOVES OVER LAKEWOOD AND OTHER WESTERN DENVER SUBURBS. 

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN DENVER...LAKEWOOD...SOUTHWESTERN LITTLETON...
SOUTHEASTERN WHEAT RIDGE...SOUTHEASTERN GOLDEN...EVERGREEN...
MORRISON...IDLEDALE...TINY TOWN...KITTREDGE...CONIFER...ASPEN PARK...
RED ROCKS PARK AND INDIAN HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 3964 10537 3978 10505 3967 10506 3965 10506
      3963 10511 3962 10511 3963 10508 3962 10506
      3956 10507 3940 10536
TIME...MOT...LOC 1917Z 234DEG 12KT 3958 10520 

HAIL...1.00IN
WIND...<50MPH

$$

DANKERS
409 
WWUS55 KBOU 211940
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
140 PM MDT WED MAY 21 2014

COC059-211948-
/O.EXP.KBOU.SV.W.0028.000000T0000Z-140521T1945Z/
JEFFERSON CO-
140 PM MDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 145 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  THE MAIN 
THUNDERSTORM CELL WAS LOCATED OVER SOUTHERN LAKEWOOD...STILL MOVING 
NORTHEAST AT 15 MPH.   HOWEVER...HAIL UP TO DIME SIZE IS STILL 
POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 3964 10537 3978 10505 3967 10506 3965 10506
      3963 10511 3962 10511 3963 10508 3962 10506
      3956 10507 3940 10536
TIME...MOT...LOC 1936Z 234DEG 12KT 3958 10520 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:21 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 21, 11:21 AM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1121 AM MDT WED MAY 21 2014

.UPDATE...
ISSUED AT 1116 AM MDT WED MAY 21 2014

AFTER A COUPLE OF DAYS OF MOIST POST-FRONTAL UPSLOPE FLOW INTO THE
FRONT RANGE...STRENGTHENING SELY LOW LEVEL FLOW WILL CONTRIBUTE TO
THE DEVELOPMENT OF A DENVER CYCLONE THIS AFTERNOON...IN ADDITION TO
SUPPORTIVE OROGRAPHIC FORCING FOR ASCENT ELSEWHERE ALONG THE FRONT
RANGE. INCREASING UPPER-LEVEL DIFFLUENT FLOW ALSO MOVES OVER
FORECAST AREA LATER TODAY AND FURTHER SUPPORTS DEEP-LAYER ASCENT
COINCIDENT WITH DEVELOPMENT OF MODERATE INSTABILITY /SBCAPE 1000-
1800 J/KG RANGE. STORMS INITIATING OVER THE FRONT RANGE DURING THE
NEXT HOUR OR TWO WILL MOVE EAST-NORTHEAST INTO THE INSTABILITY AXIS
ALONG THE BASE OF THE FRONT RANGE AND LIKELY ACQUIRE SUPERCELL
STRUCTURE WITH LARGE HAIL AND TORNADO POTENTIAL AS THEY TRACK OVER
THE PLAINS. WIDTH OF INSTABILITY AXIS APPEARS TO BE RELATIVELY
NARROW EXTENDING FROM SOUTHERN PARK COUNTY NORTHEAST ACROSS THE
DENVER METRO AREA AND ALONG THE SOUTH PLATTE RIVER VALLEY TO
JULESBURG. HAVE ALREADY WITNESSED A HANDFUL OF T-STORMS ALONG THE
SOUTH PLATTE RIVER NORTHEAST OF DENVER EARLIER THIS MORNING
PROMPTING A COUPLE SMALL STREAM FLOOD ADVISORIES. STORMS MAY
CONSOLIDATE INTO A SINGLE CONVECTIVE COMPLEX BY LATE THIS EVENING
OVER THE NORTHEAST CORNER OF THE STATE WHERE THE POTENTIAL FOR HEAVY
RAINFALL AND DAMAGING HAIL WILL EXIST.

THEREFORE TODAY...ROUGHLY AFTER 2 PM MDT...THERE IS THE POSSIBILITY
OF HAIL UP TO 2 INCHES IN DIAMETER...RAINFALL AMOUNTS IN EXCESS OF 1
INCH...WIND GUSTS TO AROUND 45KTS AND TORNADOES MAINLY ALONG THE
INSTABILITY AXIS DESCRIBED ABOVE.

STORM SPOTTER NETWORKS HAVE BEEN NOTIFIED AND ACTIVATION OF THE
NET WILL BE NECESSARY AT 1:30 PM MDT TODAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 408 AM MDT WED MAY 21 2014

SEVERE STORMS ARE LIKELY TODAY. EVERYTHING IS COMING TOGETHER FOR
AN ACTIVE SEVERE WEATHER DAY WITH LOW LEVEL MOISTURE...SUFFICIENT
INSTABILITY...STRONG STORM INFLOW AND DEEP LAYER SHEAR...AND
STEEP LAPSE RATES. THE COMBINATION OF THESE WILL LIKELY LEAD TO
NUMEROUS SEVERE SUPERCELL STORMS THIS AFTERNOON THROUGH MID
EVENING.

A FEW SHOWERS AND STORMS LINGERED THROUGH THE NIGHT AND HAVE
ACTUALLY BUILT BACK ACROSS PORTIONS OF THE PLAINS. IR SATELLITE
SHOWED A BIT OF ENHANCEMENT SO CANT RULE OUT A FEW MORE ISOLATED
SHOWERS/STORMS THIS MORNING. MEANWHILE...LOW LEVEL MOISTURE HAS
INCREASED WITH DEWPOINTS OVER MOST OF THE PLAINS NEAR 50. THEY
WILL LIKELY RISE A BIT INTO THE LOWER 50S DURING THE DAY WITH
CONTINUED EASTERLY LOW LEVEL FLOW. THIS ALONG WITH DAYTIME HEATING
WILL LIKELY ALLOW CONVECTIVE TEMPS TO BE MET BY EARLY/MID
AFTERNOON IN/NEAR THE HIGHER TERRAIN OF THE FOOTHILLS/PALMER
DIVIDE. STRATUS DECK MAY LIMIT SURFACE HEATING A BIT THIS
MORNING...BUT STILL EXPECT CONVECTIVE INITIATION BY 1-2 PM. THE
STORMS THAT DEVELOP WILL LIKELY INTENSIFY QUICKLY WITH 1400-2000
J/KG CAPE. LOWER LCLS...STRONG LOW LEVEL INFLOW...AND STRONG
UPDRAFT HELICITY SHOULD ALLOW FOR DEVELOPMENT OF A FEW TORNADOES
AS WELL. THE IMMEDIATE DENVER AREA HAS A TORNADO THREAT AS WELL
SINCE CONVERGENCE BOUNDARY COULD VERY WELL STRADDLE THE DENVER
METRO AREA LATER THIS AFTERNOON. WILL MONITOR CLOSELY. GIVEN CAPE
VALUES AND CLOSE TO 50 KTS OF 0-6KM SHEAR...ENVIRONMENT IS ALSO
FAVORABLE FOR LARGE HAIL 2 INCHES IN DIAMETER OR GREATER. STEEP
LAPSE RATES ALSO SUGGEST POTENTIAL FOR DAMAGING WIND.

STORMS WILL LIKELY ORGANIZE INTO CLUSTERS AND EVENTUALLY MCS AS
THEY PROPOGATE TO THE NORTHEAST ACROSS THE NORTHEAST PLAINS THIS
EVENING. WILL HAVE THE HIGHEST POPS IN/NEAR THE FRONT RANGE THIS
AFTERNOON...SPREADING TO THE EASTERN PLAINS BY EVENING.

MOUNTAINS AND HIGH VALLEYS WEST OF THE FRONT RANGE SHOULD ALSO
SEE SOME CONVECTION TODAY AS SOME MOISTURE BEGINS SPILLING
NORTHWEST ACROSS THE HIGH COUNTRY LATER THIS AFTERNOON/EVENING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 408 AM MDT WED MAY 21 2014

THE UPPER LOW WILL SINK SOUTH THURSDAY OVER SOUTHERN CALIFORNIA
AND ARIZONA KEEPING SOUTHERLY FLOW ALOFT OVER COLORADO...BUT AT
SLOWER SPEEDS. THIS WILL TRANSLATE INTO LESS SHEAR AND SLOWER
MOVING STORMS. MAY STILL SEE SOME LIGHT SHOWERS EARLY MORNING WITH
SOME PATCHY FOG FROM TONIGHT'S CONVECTION...THEN EXPECT SCATTERED
TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS BY THE AFTERNOON.
STORMS ON THE PLAINS WILL BE CAPABLE OF SEVERE STRENGTH WITH LARGE
HAIL AS CAPE VALUES WILL BE SIMILAR TO IF NOT SLIGHTLY MORE THAN
TODAY. WITH LESS SHEAR AND SLOWER WINDS ALOFT...SLOWER MOVEMENT
WILL ALLOW FOR LOCALLY HEAVY RAINFALL FROM THE STRONG STORMS.
LITTLE CHANGE IN TEMPERATURES ARE EXPECTED OVER TODAY'S EXCEPT
PERHAPS A COUPLE DEGREES WARMER.

MODELS CONTINUE TO SHOW A GOOD PLUME OF MOISTURE MOVING NORTH FROM
MEXICO STARTING THURSDAY TO MOVE OVER EASTERN COLORADO FRIDAY.
SOME MODELS SHOWING THIS MOISTURE ALREADY INTO THE AREA BY
THURSDAY NIGHT...HAVE INCREASED POPS OVERNIGHT TO ACCOUNT FOR
THIS. 500MB WINDS REMAIN IN THE 10 TO 15 KT RANGE...SO THURSDAY
NIGHT INTO FRIDAY EVENING SEEMS TO BE THE BEST PERIOD FOR STORMS
WITH HEAVY RAIN. MODELS ARE STARTING TO SHOW A SURFACE LOW THAT MAY
FORM AND DEEPEN OVER THE EASTERN PLAINS WHICH MAY HELP SAVE THE
MOUNTAINS AND FOOTHILLS FROM THE HEAVIEST OF STORMS. WILL CONTINUE
TO WATCH THE DEVELOPMENT OF THIS SYSTEM FOR THIS PERIOD.
TEMPERATURES WILL LIKELY BE SLIGHTLY COOLER FRIDAY FROM THE
EXPECTED CLOUD COVER AND SOME ENTRAINED COOLER WEATHER FROM THE
UPPER LOW MOVING CLOSER TO THE AREA.

ALL MODELS DRY OUT NORTHEASTERN COLORADO LATE FRIDAY NIGHT INTO
SATURDAY...BUT ONLY RELATIVELY DRY. THE UPPER LOW WILL BE MOVING
FROM THE CENTRAL AZ/NM BORDER NORTHEAST INTO SOUTHERN
COLORADO...WITH SOME DRYING KEEPING POPS LOWER FOR THE PLAINS.
THEN AS THE UPPER LOW MOVES EAST...WRAPAROUND PRECIPITATION AS
WELL AS A COLD FRONT ON THE BACKSIDE OF THE LOW IS EXPECTED TO
BRING MORE PRECIPITATION TO THE MOUNTAINS AND URBAN
CORRIDOR...ANOTHER POTENTIAL PROBLEM DAY FOR FLOODING AND
SNOWMELT.

UPPER RIDGING IS PROGGED TO MOVE QUICKLY IN BEHIND THE DEPARTING
LOW MONDAY AND TUESDAY TO RAPIDLY DRY THE AIRMASS OUT...BUT WITH
SOME POTENTIAL WARMER THAN NORMAL TEMPERATURES ADVECTING IN
ESPECIALLY BY TUESDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1116 AM MDT WED MAY 21 2014

FEW CHANGES TO CURRENT DENVER AREA TERMINAL FORECASTS. SEVERE
WEATHER WILL BE POSSIBLE IN THE DENVER AREA ANYTIME AFTER 1:30 PM
MDT TODAY. LARGE HAIL...DAMAGING THUNDERSTORM WINDS...HEAVY RAIN
AND EVENING TORNADOES WILL BE POSSIBLE IN THE DENVER AREA UNTIL
AROUND 7 PM MDT THIS EVENING.

&&

.HYDROLOGY...
ISSUED AT 1116 AM MDT WED MAY 21 2014

THUNDERSTORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE
RAIN AMOUNTS OF 1.5 TO 2 INCHES...COUPLED WITH HAILSTONES UP TO 2
INCHES IN DIAMETER. THIS MAY RESULT OF LOCALIZED FLOOD
FLOODING...MAINLY ON THE PLAINS. HOWEVER CAN NOT RULE OUT HEAVY
RAINFALL FROM STORMS TRAINING OVER THE FRONT RANGE AND FOOTHILLS
LATER THIS AFTERNOON AND EARLY THIS EVENING. WIDESPREAD FLOODING
IS NOT ANTICIPATED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BAKER
SHORT TERM...BARJENBRUCH
LONG TERM...KRIEDERMAN
AVIATION...BAKER
HYDROLOGY...BAKER
Hazardous weather outlook, May 21, 12:45 PM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1245 PM MDT WED MAY 21 2014

COZ030>051-221845-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1245 PM MDT WED MAY 21 2014

...TORNADO WATCH FOR LARGE PORTION OF NORTHEAST COLORADO UNTIL 8
PM MDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE AND ACROSS
NORTHEAST COLORADO THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS. AFTER 1 PM TODAY...LARGE DAMAGING HAIL...THUNDERSTORM WIND
GUSTS TO 60 MPH...HEAVY RAINFALL AND EVEN TORNADOES ARE POSSIBLE
ON THE PLAINS. THE GREATEST RISK FOR SEVERE THUNDERSTORMS EXISTS
ALONG AN INSTABILITY AXIS EXTENDING FROM AN AREA OF LOW PRESSURE
NEAR DENVER...KNOWN AS THE DENVER CYCLONE...NORTHEAST ALONG THE
SOUTH PLATTE AND I-76 CORRIDOR TO THE NEBRASKA BORDER. STORMS
OVER THE FRONT RANGE FOOTHILLS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND UP TO THREE QUARTER
INCH OF RAIN IN A SHORT PERIOD OF TIME...POTENTIALLY RESULTING IN
LOCALIZED FLOODING.

SUFFICIENT INSTABILITY AND MOISTURE COMBINED WITH STRONG AND DEEP
WIND SHEAR IN THE ATMOSPHERE WILL SET THE STAGE FOR DEVELOPMENT OF
SEVERE WEATHER THIS AFTERNOON AND EVENING. THE STORMS ARE FIRST
EXPECTED TO DEVELOP IN THE FOOTHILLS AND PALMER DIVIDE BETWEEN
NOON AND 1 PM...AND THEN SPREAD NORTHEAST INTO THE I-25 URBAN
CORRIDOR EARLY THIS AFTERNOON...AND THEN EAST-NORTHEAST ACROSS
THE NORTHEAST PLAINS. BE READY TO TAKE QUICK ACTION IF WARNINGS
ARE ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BECOME SLOWER MOVING THURSDAY WITH ENOUGH
INSTABILITY FOR A THREAT OF SEVERE STRENGTH STORMS...THIS TIME
WITH LARGE HAIL THE MAIN THREAT AS LESS SHEAR WILL BE PRESENT.
WITH SLOWER MOVING STORMS...THE POTENTIAL FOR MINOR FLOODING
ISSUES INCREASES.

THURSDAY NIGHT INTO FRIDAY...A PLUME OF MOISTURE WILL MOVE UP FROM
MEXICO AND THE GULF TO INCREASE CONCERNS FOR THUNDERSTORMS
PRODUCING EVEN HEAVIER RAIN.

SATURDAY WILL STILL HAVE A CHANCE FOR THUNDERSTORMS BUT WITH LESS
AVAILABLE MOISTURE. WRAP AROUND MOISTURE ON THE BACKSIDE THE
DEPARTING STORM SYSTEM WILL BRING ANOTHER SHOT OF SHOWERS AND
THUNDERSTORMS ON SUNDAY BEFORE THINGS DRY OUT AND WARM UP ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY AFTER 1 PM TODAY.

BAKER/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:19 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert, Lincoln, Washington41 min
May 20, 10:51 PM MDTSpecial Weather StatementBOUWeld39 min
May 20, 11:43 PM MDTSpecial Weather StatementBOUWeld62 min
May 20, 11:51 PM MDTAreal Flood AdvisoryBOUMorgan, Weld114 min
May 21, 6:47 AM MDTAreal Flood AdvisoryBOUMorgan3 hr
May 21, 1:36 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver39 min
May 21, 1:56 PM MDTTornado WarningBOUAdams, Arapahoe, Denver34 min
May 21, 2:21 PM MDTSevere Thunderstorm WarningBOUAdams, Denver39 min
May 21, 2:23 PM MDTTornado WarningBOUAdams, Arapahoe, Denver22 min
May 21, 2:42 PM MDTTornado WarningBOUAdams, Arapahoe33 min
May 21, 3:18 PM MDTTornado Warning Tornado observedBOUAdams, Arapahoe, Denver27 min
May 21, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe28 min
May 21, 3:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert48 min
May 21, 4:18 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe42 min
May 21, 4:57 PM MDTTornado WarningBOUAdams48 min
May 21, 5:34 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.